Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Sep 7, 2016, 5:19 PM CDT for Stevens County, Minnesota. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2016, 5:19 PM CDT (22:19 UTC)
- Expired
- Sep 7, 2016, 6:30 PM CDT
- In force
- 71 min
- Issued by
- NWS Twin Cities, MN
County Stevens County, MN
The radar
The Aberdeen radar (KABR), 177 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
169 WWUS83 KMPX 072219 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 519 PM CDT WED SEP 7 2016 MNZ047-072330- STEVENS- 519 PM CDT WED SEP 7 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STEVENS COUNTY... AT 518 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BIG STONE LAKE... OR 8 MILES NORTHWEST OF BIG STONE CITY...MOVING NORTHEAST AT 25 MPH. WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHOKIO...DONNELLY AND FISH LAKE. THIS INCLUDES U.S. HIGHWAY 59 NEAR MILE MARKER 177. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4576 9625 4576 9583 4548 9623 4573 9626 TIME...MOT...LOC 2218Z 222DEG 21KT 4540 9655 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 7, 4:15 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Sep 7, 4:15 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 415 PM CDT WED SEP 7 2016 .SHORT TERM...(This evening through Thursday) Issued at 413 PM CDT Wed Sep 7 2016 Strong shortwave near Bismark this afternoon and its associated PV boot rotating around the south end of it are the main concern during the short term. These features are also within the left exit region of a 120kt jet streak nosing into SW MN, so the forcing is strong to say the least. Short term CAMs have actually had a decent handle on this activity today, so followed the HRRR/HopWRF fairly closely for timing storms in, which look to arrive in our western CWA shortly after 6 pm. Cloud cover has limited heating, but dewpoints in the mid/upper 60s and some partial clearing in SW MN has allowed around 1000 j/kg of MLCAPE to develop. Deep layer shear is more than ample with 50 kts of 0-6km shear to support organized severe convection. CAMs have been pretty persistent with a linear storm mode for us, which means the primary threat will be strong winds. Flash flooding isn't too much of a concern either as storm motion will be 40+ mph. Main question still with this potential squall line is its southern extent. The HRRR basically has it all the way down to I-90, but WSW to ENE orientation of 850-500 thickness lines along with upper and llj forcing heading toward northern MN, believe storms will end up about as far south as the Twin Cities metro. As this line heads for western WI, it will be in quite the diminishing phase as it gets farther and farther from the main forcing that will be heading for the arrowhead. As for the greatest severe risk, the extent of the marginal risk in the most recent day 1 convective outlook from the SPC covers where the wind threat will be through tonight. For Thursday, we get a much needed break from the wet weather and will see the sun as well as high pressure currently over the northern Rockies goes from SD toward Chicago. Really only area of uncertainty with the forecast for tomorrow is with the dewpoints as boundary layer dewpoints from the GFS and NAM continue to indicate the potential for mixing dewpoints down into at least the lower 40s in western MN. .LONG TERM...(Thursday night through Wednesday) Issued at 413 PM CDT Wed Sep 7 2016 By Thursday night, the upper level pattern will consist of a broad longwave trough from the Pacific Northwest through the Great Lakes region, with shortwave energy embedded in the flow. A weak surface low will advance east through the Dakotas Thursday night through Friday morning. It certainly appears that the main source of forcing with the surface low and the vorticity advection in association with the upper trough will advance east across northern MN. There is still potential for precipitation in central MN but is trending downward. Farther to the south, warm air advection and low level moisture convergence is still forecast during this same time period across parts of the Midwest, and still expect precipitation to be possible into far southern MN in association with this activity. Overall, this setup is trending for central MN and western WI to end up split between two areas of focused precipitation, although light showers could still move through the area. The likelihood of significant QPF is diminishing. The cold front associated with the aforementioned surface low will pass through the area on Friday with high pressure filling in behind it form the west and the upper trough becoming compact and centered over our area by Saturday morning. Cooler temperatures will spread across the upper midwest under said trough. As the ridge of high pressure moves off to our east Sunday, southwesterly winds develop and we'll see a slight warm up Sunday and Monday. A stronger cold front looks to move through on Monday and cool air quickly fills in behind it as highs Tuesday should top out in the mid 60s. Lows next Tuesday night could drop into the lower 40s in parts of the CWA. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 128 PM CDT Wed Sep 7 2016 A warm front is beginning to take shape this afternoon just south of MSP/RWF. As this boundary lifts into central MN/NW WI, there is support from the RAP and NAM in showing what LAMP guidance has with VFR CIGS moving into all but AXN/STC this afternoon. Attention tonight turns to convection coming across ND right now. The hrrr has had a pretty good handle on this activity, so followed it for timing a squall that looks to enter western MN around 00z. Confidence is highest that AXN and STC will be impacted by the line. RWF/MSP will be near its southern extent while it should be dissipating as it enters western WI. KMSP...The HRRR has been pretty adamant on TSRA impacting MSP around 4z with 13z through 17z runs. Only reason we kept it VCTS is MSP looks to be on the south end of the line and it's certainly possible that the storms go north of the field. There is a weak surface low right now near the MN/IA/WI border, which has allowed winds to back around to the NW, followed the HRRR for wind direction forecast this afternoon as it has picked up on the development of north winds in the metro. Post storms, followed more of a RAP idea which says we have a good punch of dry air coming in behind the storms, with low cigs likely not hanging around long like the LAMP has. /OUTLOOK FOR KMSP/ Fri...Chc MVFR in SHRA/TSRA. Winds SE 5-10 kts BCMG SW. Sat...VFR. Wind NW 10-15 kts. Sun...VFR. Wind S at 10kt. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...MPG LONG TERM...SPD AVIATION...MPG
Hazardous weather outlook, Sep 7, 2:26 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 226 PM CDT WED SEP 7 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 081930- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 226 PM CDT WED SEP 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO WESTERN MINNESOTA AROUND 6 PM THIS EVENING AND MOVE ACROSS CENTRAL AND POSSIBLY SOUTHERN MINNESOTA THROUGH THE EVENING...ENTERING WESTERN WISCONSIN IN A WEAKENING STATE A LITTLE AFTER 10 PM. SEVERE WEATHER WITH DAMAGING WIND GUSTS WILL POSSIBLE ACROSS MINNESOTA...WITH THE SEVERE THREAT DIMINISHING IN WESTERN WISCONSIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY. THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED IN MINNESOTA THIS EVENING.
In the hours before
Special weather statement, Sep 7, 5:19 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 519 PM CDT WED SEP 7 2016 MNZ047-072330- STEVENS- 519 PM CDT WED SEP 7 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STEVENS COUNTY... AT 518 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BIG STONE LAKE... OR 8 MILES NORTHWEST OF BIG STONE CITY...MOVING NORTHEAST AT 25 MPH. WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHOKIO...DONNELLY AND FISH LAKE. THIS INCLUDES U.S. HIGHWAY 59 NEAR MILE MARKER 177. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4576 9625 4576 9583 4548 9623 4573 9626 TIME...MOT...LOC 2218Z 222DEG 21KT 4540 9655
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 6:33 PM CDT | Special Weather Statement | MPX | Douglas, Stevens | 72 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.